Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Wichita, KS

May 10, 2017Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 10, 2017, 6:14 PM CDT for Labette County, Neosho County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 6:14 PM CDT (23:14 UTC)
Expired
May 10, 2017, 6:40 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 148 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:32 PM CDTHAIL 0.5N Parsons, KSNORTHERN EDGE OF PARSONS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KICT 102314
SVRICT
KSC099-133-110000-
/O.NEW.KICT.SV.W.0065.170510T2314Z-170511T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
614 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located near Thayer, or 10
  miles northeast of Cherryvale, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Parsons, Erie, St. Paul, Thayer, Walnut, Galesburg, Stark, Lake
  Parsons, Dennis, South Mound, Big Hill Lake and Parsons Tri City
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3724 9551 3745 9552 3773 9518 3773 9510
      3771 9508 3739 9509 3738 9508
TIME...MOT...LOC 2314Z 233DEG 41KT 3741 9547 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
3 follow-up statements
688 
WWUS53 KICT 102324
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
624 PM CDT WED MAY 10 2017

KSC099-133-110000-
/O.CON.KICT.SV.W.0065.000000T0000Z-170511T0000Z/
Labette KS-Neosho KS-
624 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL LABETTE AND EASTERN NEOSHO COUNTIES...

At 623 PM CDT, a severe thunderstorm was located near Galesburg, or 7
miles north of Parsons, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Parsons, Erie, St. Paul, Walnut, Galesburg, Stark, Lake Parsons and
South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3729 9537 3743 9540 3773 9518 3773 9510
      3771 9508 3739 9509 3738 9508
TIME...MOT...LOC 2323Z 237DEG 42KT 3745 9530 

HAIL...0.88IN
WIND...60MPH
 
$$

MCGUIRE
709 
WWUS53 KICT 102336
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
636 PM CDT WED MAY 10 2017

KSC099-133-110000-
/O.CON.KICT.SV.W.0065.000000T0000Z-170511T0000Z/
Labette KS-Neosho KS-
636 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL LABETTE AND EASTERN NEOSHO COUNTIES...

At 636 PM CDT, a severe thunderstorm was located over St. Paul,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Parsons, Erie, St. Paul, Walnut, Stark and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3732 9528 3744 9523 3759 9528 3773 9518
      3773 9510 3771 9508 3739 9509 3738 9508
TIME...MOT...LOC 2336Z 233DEG 41KT 3754 9515 

HAIL...0.75IN
WIND...60MPH
 
$$

MCGUIRE
491 
WWUS53 KICT 102340
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
640 PM CDT WED MAY 10 2017

KSC099-133-102349-
/O.CAN.KICT.SV.W.0065.000000T0000Z-170511T0000Z/
Labette KS-Neosho KS-
640 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LABETTE AND
EASTERN NEOSHO COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3732 9528 3744 9523 3759 9528 3773 9518
      3773 9510 3771 9508 3739 9509 3738 9508
TIME...MOT...LOC 2338Z 233DEG 41KT 3757 9511 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:35 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 10, 3:35 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 PM CDT Wed May 10 2017

.SHORT TERM...(This Evening through Saturday Night)
Issued at 333 PM CDT Wed May 10 2017

This Evening To Thursday Night:

Forecast Highlight:

Strong/severe thunderstorms with heavy rains for all areas tonight
and for primarily Southeast KS Thursday & Thursday Night.

A mid-upper cyclone that has been moving slowly east from Northern
Baja California since Monday has moved over New Mexico this
afternoon. Meanwhile, a stationary front remains parked from along
the Iowa/Missouri Border, across Northern Kansas, to Southeast
Colorado. The upper cyclone will continue to move slowly east with
the cyclone reaching the Texas/Oklahoma Panhandle region tonight,
then along the Kansas/Oklahoma border on Thursday. The low should
evolve into an open wave as it moves across the Oklahoma/Arkansas
Border late Thursday Night. With the mid-upper flow paralleling
the front tonight and Thursday, the front should remain nearly
stationary this evening. Thunderstorms will redevelop along the front
tonight and may push the front slowly southeast late tonight/very
early Thursday Morning. While strong/severe thunderstorms remain
possible, the greatest threat has shifted to heavy rains due in no
small part to echo-training. The front might reach the Southeast
Kansas/Northeast Oklahoma border Thursday Afternoon and as such
the greatest strong/severe thunderstorm potential would likewise
shift southeast with Southeast Kansas at greatest risk Thursday
and Thursday Evening as currently forecast. In fact, the strong/
severe potential may be greater for Southeast Kansas on Thu where
the airmass along and southeast of the boundary destabilizes. The
front's positioning will be watched closely. With the upper-deck
pattern becoming more progressive, the front would accelerate
Thursday Night, allowing high pressure to spread south into Kansas
late Thursday Night.

Friday To Saturday Night:
These periods will be quiet as the afore-mentioned high pressure
dominates. With the surface high's center moving east of the
forecast area on Saturday, a warming trend would commence as winds
become due south, albeit only 15 to 20 mph.

.LONG TERM...(Sunday through Wednesday)
Issued at 333 PM CDT Wed May 10 2017

The warming trend will increase considerably on Sunday and
continue into mid-week, as south winds increase in response to a
surface trough strengthening across the Western Plains. The next
chance for showers and perhaps a few thunderstorms will return
late Tuesday Night as moisture increases.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1228 PM CDT Wed May 10 2017

Scattered strong to severe convection will be possible ahead of a
southward sagging cold front this afternoon through tonight.
Expect reduced visibilities and ceilings in and near convection
into the IFR category. Post-frontal MVFR/IFR stratus is also
expected later tonight into Thursday morning across the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  72  51  72 /  50  50  40   0
Hutchinson      59  68  48  72 /  60  50  30   0
Newton          59  68  49  70 /  60  50  40   0
ElDorado        60  72  51  71 /  60  50  50   0
Winfield-KWLD   61  76  52  73 /  50  50  50  10
Russell         54  63  45  73 /  70  70  10   0
Great Bend      55  64  45  72 /  70  60  10   0
Salina          58  66  47  73 /  70  60  20   0
McPherson       58  66  48  71 /  60  50  30   0
Coffeyville     65  77  55  73 /  50  60  60  10
Chanute         63  75  54  72 /  50  50  60  10
Iola            62  74  53  72 /  50  50  60  10
Parsons-KPPF    64  76  55  72 /  50  60  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, May 10, 3:54 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CDT Wed May 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CDT Wed May 10 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms remain possible for all areas. While
half dollar-sized hail and 60 to 65 mph winds may occur, the threat
for heavy rains is increasing with localized flooding resulting.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms remain possible Thursday
afternoon and Thursday evening across Southeast Kansas.

Isolated thunderstorms will return to the forecast next Tuesday
Night and may continue through mid-week. While the risk for
organized severe weather appears low at this time, a few strong
thunderstorms remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 10, 4:17 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 PM CDT WED MAY 10 2017

KSZ093-102145-
Cowley KS-
417 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...

* Until 445 PM CDT

* At 414 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Arkansas City...moving
  northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Dexter, Geuda Springs, Maple City,
  Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 9715 3745 9694 3708 9654 3700 9681
      3700 9715
TIME...MOT...LOC 2117Z 239DEG 49KT 3704 9705

MCGUIRE
Special weather statement, May 10, 5:00 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT WED MAY 10 2017

KSZ093-094-098-102230-
Cowley KS-Chautauqua KS-Elk KS-
500 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 530 PM CDT

* At 458 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Elgin, or 8
  miles west of Sedan...moving northeast at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale, Moline, Grenola, Peru, Chautauqua and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 9653 3727 9663 3743 9628 3700 9597
TIME...MOT...LOC 2159Z 228DEG 34KT 3711 9634

MCGUIRE
Local storm report, May 10, 5:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLOOD            SEDAN                   37.13N 96.18W
05/10/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            DITCHES ARE FILLING UP BETWEEN SEDAN AND HOWARD ALONG
            HIGHWAY 99. VERY HEAVY RAINFALL.

&&

ADK
Local storm report, May 10, 5:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       7 E ARKANSAS CITY       37.07N 96.91W
05/10/2017  M2.78 INCH       COWLEY             KS   COCORAHS

            RAINFALL SINCE 7AM TODAY.

&&

ADK
Local storm report, May 10, 5:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 SW INDEPENDENCE       37.14N 95.83W
05/10/2017  M1.25 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

ADK
Local storm report, May 10, 6:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             N INDEPENDENCE          37.23N 95.71W
05/10/2017  E1.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

            NORTH EDGE OF INDEPENDENCE.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:28 AM CDTSpecial Weather StatementICTHarper47 min
May 10, 10:04 AM CDTSpecial Weather StatementICTSumner56 min
May 10, 10:49 AM CDTSpecial Weather StatementICTButler, Sedgwick41 min
May 10, 11:00 AM CDTAreal Flood WarningICTButler, Sedgwick2 hr
May 10, 11:06 AM CDTSpecial Weather StatementICTCowley39 min
May 10, 11:28 AM CDTSpecial Weather StatementICTButler, Greenwood47 min
May 10, 12:16 PM CDTSpecial Weather StatementICTNeosho44 min
May 10, 1:05 PM CDTSpecial Weather StatementICTCowley, Sumner40 min
May 10, 1:07 PM CDTSpecial Weather StatementICTHarper38 min
May 10, 2:38 PM CDTSpecial Weather StatementICTHarper37 min
May 10, 3:16 PM CDTSpecial Weather StatementICTCowley29 min
May 10, 3:24 PM CDTSpecial Weather StatementICTSumner36 min
May 10, 3:51 PM CDTSpecial Weather StatementICTSumner24 min
May 10, 4:02 PM CDTSpecial Weather StatementICTElk28 min
May 10, 4:17 PM CDTSpecial Weather StatementICTCowley28 min
May 10, 5:00 PM CDTSpecial Weather StatementICTChautauqua30 min
May 10, 5:21 PM CDTAreal Flood WarningICTChautauqua, Cowley4 hr
May 10, 5:28 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson47 min
May 10, 5:51 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson24 min
May 10, 6:17 PM CDTSpecial Weather StatementICTMontgomery28 min
May 10, 6:41 PM CDTSpecial Weather StatementICTNeosho34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.